Michigan, 2013

Hail and Damaging Wind in Michigan, August 21, 2013

August 21, 2013 · NWS MQT · 15 events in 5 counties and zones

The passage of a cold front through a very warm and unstable air mass generated scattered severe thunderstorms across portions of west and central Upper Michigan on the afternoon of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

The passage of a cold front through a very warm and unstable air mass generated scattered severe thunderstorms across portions of west and central Upper Michigan on the afternoon of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 21, 2:41 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 21, 2:41 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
341 PM EDT WED AUG 21 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 340 PM EDT WED AUG 21 2013

MAIN FOCUS OF THE FORECAST FOR TODAY IS THE DEVELOPING THUNDERSTORMS
ASSOCIATED WITH A COLD FRONT JUST STARTING TO MOVE INTO WESTERN
UPPER MICHIGAN.  THE COLD FRONT HAS BEEN MAKING IT/S WAY
ACROSS WESTERN LAKE SUPERIOR AND NORTHWEST WISCONSIN OVER THE
LAST FEW HOURS AND THERE WAS SOME CONCERN THAT THE STRATUS DECK
THAT DEVELOPED FROM THE FOG NEAR DULUTH WOULD LIMIT COME OF THE
CONVECTION. BUT THE FORCING FROM THE COLD FRONT COMBINED WITH
DIURNAL HEATING HAS BEGAN TO PRODUCE THUNDERSTORMS ALONG THE COLD
FRONT WITH SOME BECOMING FAIRLY STRONG AT THIS WRITTING. WITH A
VERY UNSTABLE ATMOSPHERE (MLCAPE VALUES ANALYZED FROM 2000-3000
J/KG DUE TO SFC DEWPOINTS IN THE UPPER 60S AND LOWER 70S)...THEY
SHOULDN/T HAVE MUCH DIFFICULTY CONTINUING THROUGH THE EARLY EVENING.
AS HAS BEEN MENTIONED OVER THE LAST COUPLE OF DAYS...0-6KM SHEAR
VALUES ARE A LITTLE MARGINAL...BUT LATEST RAP TRENDS SHOW VALUES
APPROACHING 30-35KTS RIGHT ALONG THE COLD FRONT. THIS SHOULD HELP
THE THUNDERSTORMS BECOME A LITTLE MORE TILTED AND BETTER ORGANIZED
OVER THE NEXT FEW HOURS. THINKING THAT THERE IS A DECENT CHANCE OF
THIS CONVECTION BECOMING LINEAR AND MOVING ACROSS MUCH OF UPPER
MICHIGAN LATE THIS AFTERNOON AND INTO THE EVENING. DAMAGING WIND IS
A DECENT THREAT WITH DCAPE VALUES AHEAD OF THE FRONT OF 800-1100
J/KG. WHERE THERE ARE STRONGER STORMS...HAIL IS ALSO A THREAT...BUT
IT WILL LIKELY BE MORE ISOLATED DUE TO THE HIGHER FREEZING LEVELS.
WITH THE BOUNDARIES OVER THE WEST AND LOWER LCL HEIGHTS FROM THE
LEFT OVER STRATUS...THERE COULD BE A ISOLATED TORNADO THREAT...BUT
SHOULD BE CONFINED TO THE LATE AFTERNOON. IN ADDITION...ANOTHER
BOUNDARY (AIDED BY EARLIER CLOUDS/SHOWERS THAT MOVED ACROSS NORTHERN
LAKE SUPERIOR) HAS SETUP FROM WEST TO EAST FROM ONTONAGON THROUGH
MARQUETTE COUNTY. SHOWERS/THUNDERSTORMS HAVE ALSO STARTED TO DEVELOP
ALONG THIS AND ARE SLIDING EAST. SPC HAS JUST ISSUED A SEVERE
THUNDERSTORM WATCH FOR MUCH OF UPPER MICHIGAN THROUGH 4Z. THE COLD
FRONT AND THUNDERSTORMS ARE EXPECTED TO EXIT INTO LAKE MICHIGAN
AROUND 06Z. PREVIOUS FORECAST HAD A GOOD HANDLE ON TIMING...SO ONLY
MADE MINOR ADJUSTMENTS.

THE REST OF THE NIGHT SHOULD BE DRY (DUE TO DRIER AIR SURGING IN
BEHIND THE COLD FRONT)...EVENTHOUGH A FAIRLY POTENT SHORTWAVE WILL
BE SLIDING SOUTHEAST ACROSS THE AREA FROM LAKE WINNIPEG. THIS
SHOULD LEAD TO MOSTLY CLEAR SKIES AND MUCH COOLER TEMPERATURES THAN
LAST NIGHT.

COOLER NORTHERLY FLOW WILL BE IN STORE FOR UPPER MICHIGAN ON
THURSDAY...AS HIGH PRESSURE APPROACHES THE AREA FROM THE UPPER
MISSISSIPPI VALLEY. 850MB TEMPS WILL BE AROUND 10C COOLER THAN
TODAY AND EXPECT A SIMILAR RESPONSE WITH THE HIGHS (IN THE 70S).
COOLEST TEMPERATURES WILL BE NEAR LAKE SUPERIOR...WHERE THE
NORTHERLY WINDS OFF THE LAKE WILL KEEP TEMPS RIGHT AROUND 70. A
SUNNY TO MOSTLY SUNNY SKY IS EXPECTED.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 340 PM EDT WED AUG 21 2013

NAM SHOWS A 500 MB RIDGE ACROSS THE ROCKIES AND CENTRAL PLAINS WITH
A TROUGH OVER THE ERN U.S. 00Z FRI. THE 500 MB RIDGE BUILDS INTO THE
CENTRAL PLAINS THIS FORECAST PERIOD WITH THE EDGE OF THE WESTERLIES
OVER THE AREA THIS FORECAST PERIOD. DID PUT IN SLIGHT CHANCE TO
CHANCE POPS IN THE FORECAST FOR THE WEST HALF FOR SAT AFTERNOON AS A
WARM FRONT HEADS TOWARDS THE AREA AND MOISTURE STARTS TO INCREASE.
OTHERWISE...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST FOR
TEMPERATURES. LOOKS TO STAY WARM THROUGH THIS PERIOD.

IN THE EXTENDED...GFS AND ECMWF SHOW A 500 MB RIDGE OVER THE CENTRAL
U.S. SAT NIGHT INTO SUN. THE RIDGE REMAINS STATIONARY THROUGH THE
PERIOD WITH THE U.P. IN THE PERIPHERY OF THE RIDGE IN THE RING OF
FIRE SCENARIO WHERE ANY SHORTWAVE CAN SET OFF A ROUND OF
THUNDERSTORMS. WILL BE HARD TO TIME THESE SHORTWAVES AND EASIEST WAY
TO FORECAST THIS WOULD BE TO BROADBRUSH THIS FORECAST PERIOD WITH
CHANCE POPS EVEN THOUGH IT WILL NOT BE A TOTAL WASHOUT. TEMPERATURES
WILL STAY ABOVE NORMAL FOR THIS FORECAST PERIOD ALONG WITH
INCREASING HUMIDITY. ONLY PERIOD THAT LOOKS DRY IS WED WITH A FRONT
MOVING OUT OF THE AREA.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 146 PM EDT WED AUG 21 2013

VERY TRICKY AVIATION FORECAST FOR KIWD/KSAW THIS AFTERNOON DUE TO
SOME UNCERTAINTY ON TIMING/LOCATION OF THE CONVECTION THIS
AFTERNOON/EVENING. A COLD FRONT CURRENTLY APPROACHING WESTERN UPPER
MICHIGAN AND POTENTIALLY THROUGH KCMX WILL BRING A POTENTIAL FOR
SHOWERS AND THUNDERSTORMS. BUT HAVE SOME CONCERN THAT THE MVFR DECK
NOW MOVING INTO KIWD WILL LIMIT COVERAGE SOME. THE LAST HOUR HAS
SEEN SOME INCREASE IN CU AND SHOWERS WITHIN THE AREA OF
STRATUS...SO OPTED TO LEAVE IN A TS/VCTS MENTION FOR A PERIOD THIS
AFTERNOON AT KIWD. ONCE THE FRONT MOVES THROUGH AROUND
21-22Z...THUNDER POTENTIAL SHOULD END ALONG WITH THE MVFR CEILINGS.
AS THE SHOWERS/THUNDERSTORMS DEVELOP OVER WESTERN UPPER MICHIGAN
THIS AFTERNOON...MAIN QUESTION FOR KSAW IS IF THEY WILL DEVELOP FAR
ENOUGH NORTH TO INFLUENCE THE SITE. THINKING THEY WILL WITH THE CU
FIELD GOING UP FROM THE CITY OF ONTONAGON TO BARAGA AND THE EASTWARD
MOVEMENT WOULD SLIDE IT THROUGH KSAW AFTER 21Z.

BEHIND THE FRONT TONIGHT INTO THURSDAY...VFR CONDITIONS WILL
PREVAIL AS HIGH PRESSURE BUILDS OVER THE AREA. THERE MAY BE A BRIEF
PERIOD OF SCT100 CLOUDS MOVING IN FROM NORTHWEST MN...BUT WILL NOT
EFFECT OPERATIONS.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 340 PM EDT WED AUG 21 2013

A COLD FRONT CURRENTLY MOVING ACROSS CENTRAL LAKE SUPERIOR WILL
CONTINUE SOUTHEAST THIS EVENING AND LEAD TO NORTHERLY FLOW
(GENERALLY BELOW 15KTS) OVER THE LAKE FOR THE REST OF TONIGHT AND
INTO THURSDAY EVENING. HIGH PRESSURE THAT IS PRODUCING THE LIGHTER
WINDS WILL THEN SHIFT SOUTHEAST INTO THE LOWER GREAT LAKES AND
ALLOW WINDS TO SLOWLY INCREASE FROM THE SOUTH-SOUTHWEST FRIDAY INTO
THE WEEKEND. AT THIS POINT...WOULD EXPECT LAKE STABILITY FACTORS TO
KEEP WINDS AT OR BELOW 20KTS.

ONE FINAL ITEM TO MENTION IS IF THE SHOWERS/THUNDERSTORMS AFFECT
ENOUGH OF EASTERN LAKE SUPERIOR TO DEVELOP FOG. LEFT OUT AT THIS
POINT SINCE VISIBLE SATELLITE INDICATED THE FOG OVER NORTHERN LAKE
SUPERIOR HAS DISSIPATED AND THERE IS SOME UNCERTAINTY ON HOW FAR
THE RAIN WILL GET INTO EASTERN LAKE SUPERIOR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...SRF
LONG TERM...07
AVIATION...SRF
MARINE...SRF
Hazardous weather outlook, Aug 21, 2:14 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
314 PM EDT WED AUG 21 2013

MIZ001>007-009>014-084-085-221200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
314 PM EDT WED AUG 21 2013 /214 PM CDT WED AUG 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE INTO THIS EVENING...ESPECIALLY
OVER THE SOUTH HALF OF UPPER MICHIGAN. SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE AND CAUSE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON OVER THE WEST HALF OF
UPPER MICHIGAN AND FOR ALL OF WESTERN AND CENTRAL UPPER
MICHIGAN SATURDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

LSZ162-240>251-263>267-221200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
314 PM EDT WED AUG 21 2013 /214 PM CDT WED AUG 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

EXPECT SCATTERED THUNDERSTORMS THROUGH THIS EVENING. SOME OF THE
THUNDERSTORMS MAY BE STRONG AND CAUSE GUSTY WINDS OVER EASTERN LAKE
SUPERIOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY OVER THE WEST HALF OF LAKE
SUPERIOR AND FOR ALL OF LAKE SUPERIOR SATURDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

LMZ221-248-250-221200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
314 PM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR THIS EVENING. SOME OF THESE STORMS
MAY BE SEVERE AND CAUSE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

07

In the hours before

Special weather statement, Aug 21, 2:02 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
302 PM EDT WED AUG 21 2013

MIZ002-009-212000-
GOGEBIC-ONTONAGON-
202 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
300 PM CDT/400 PM EDT/...

AT 258 PM EDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE
DEVELOPING ALONG A LINE EXTENDING FROM 23 MILES WEST OF SILVER CITY
TO 22 MILES WEST OF UPSON WISCONSIN. THESE STORMS WERE MOVING EAST
AT 40 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN GOGEBIC AND WESTERN ONTONAGON COUNTIES...INCLUDING THE
CITIES OF SILVER CITY...IRONWOOD...BESSEMER...WAKEFIELD AND
BERGLAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLA
Special weather statement, Aug 21, 2:32 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
332 PM EDT WED AUG 21 2013

MIZ004-005-010-212015-
BARAGA-IRON-MARQUETTE-
332 PM EDT WED AUG 21 2013

...SIGNIFICANT WEATHER ALERT FOR BARAGA...IRON AND MARQUETTE COUNTIES
UNTIL 415 PM EDT/315 PM CDT/...

AT 324 PM EDT/224 PM CDT/...DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 20
MILES NORTHEAST OF MARQUETTE TO MARQUETTE...NEGAUNEE...AND ISHPEMING
AND TO 15 MILES NORTH OF IRON RIVER.  THESE STORMS WERE MOVING EAST
AT 25 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ADDITIONAL STORMS ARE ALSO EXPECTED INTO EARLY THIS EVENING.

PEOPLE IN MARQUETTE...IRON AND BARAGA COUNTIES...INCLUDING THE
CITIES OF NEGAUNEE...ISHPEMING...MARQUETTE...HARVEY...WITCH LAKE AND
K I SAWYER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLA

The radar

The Marquette radar (KMQT), 7 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marquette

When
August 21, 2:54 PM EST to 2:59 PM EST
Where
Marquette County, 1.99 mi SW of Trowbridge Park
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.550, -87.460

Dime-sized hail with a few up to penny-sized hailstones reported near Wright Street and Highway US-41.

Hail, Marquette

When
August 21, 3:00 PM EST to 3:10 PM EST
Where
Marquette County, 3.59 mi WNW of Sand River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.505, -87.166

Quarter to dime-sized hail fell for about five to ten minutes.

Thunderstorm Wind, Ontonagon

When
August 21, 3:25 PM EST to 3:29 PM EST
Where
Ontonagon County, 0.69 mi S of Bergland
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
46.590, -89.570

Several trees were downed, and one of the trees was estimated to have a 12-15 inch diameter. Time of the event was estimated from radar.

Hail, Ontonagon

When
August 21, 3:30 PM EST to 3:34 PM EST
Where
Ontonagon County, 0.69 mi S of Bergland
Measured
0.75 in hail
Reported by
Public
Coordinates
46.590, -89.570

Gusty winds were also observed which knocked down some small limbs.

Hail, Alger

When
August 21, 3:35 PM EST to 3:38 PM EST
Where
Alger County, 0.48 mi W of Au Train
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.430, -86.840

Penny-sized hail was observed near Au Train.

Hail, Alger

When
August 21, 4:03 PM EST to 4:08 PM EST
Where
Alger County, Grand Marais
Measured
1 in hail
Reported by
Public
Coordinates
46.670, -85.980

Mostly quarter-sized hail was observed in Grand Marais. There were a few flat stones approaching the diameter of a golf ball.

Hail, Marquette

When
August 21, 4:25 PM EST to 4:29 PM EST
Where
Marquette County, 0.48 mi W of Skandia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.380, -87.240

Penny-sized hail was observed near Skandia.

Hail, Iron

When
August 21, 3:31 PM CST to 3:36 PM CST
Where
Iron County, 3.63 mi ENE of Scott Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.040, -88.500

Some quarter-sized hail was reported with a lot of pea to dime-sized hail.

Hail, Alger

When
August 21, 4:40 PM EST to 4:45 PM EST
Where
Alger County, Eben Jct
Measured
1 in hail
Reported by
Public
Coordinates
46.350, -86.970

Quarter-sized hail was reported at Eben Junction.

Hail, Alger

When
August 21, 4:40 PM EST to 4:45 PM EST
Where
Alger County, 1.46 mi SSW of Chatham
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
46.330, -86.930

Hail report near Chatham was received via WLUC-TV Facebook page. Time of report was estimated from radar.

Hail, Alger

When
August 21, 4:40 PM EST to 4:45 PM EST
Where
Alger County, 0.84 mi SW of Chatham
Measured
0.75 in hail
Reported by
Public
Coordinates
46.340, -86.930

Penny-sized hail was reported near Chatham.

Hail, Iron

When
August 21, 4:02 PM CST to 4:07 PM CST
Where
Iron County, 2.28 mi NNW of Rogers
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.130, -88.600

Penny-sized hail was reported northeast of Iron River.

Hail, Alger

When
August 21, 5:05 PM EST to 5:10 PM EST
Where
Alger County, Trenary
Measured
1 in hail
Reported by
Public
Coordinates
46.200, -86.970

There were several reports of dime to quarter-sized hail in Trenary.

Hail, Alger

When
August 21, 5:05 PM EST to 5:28 PM EST
Where
Alger County, 8.25 mi E of Winters
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.160, -86.750

Spotter near Round Lake reported that two different storms dropped quarter-sized hail. The first storm passed through around 17:05 EST and the second went through around 17:23 EST.

Hail, Dickinson

When
August 21, 4:46 PM CST to 4:50 PM CST
Where
Dickinson County, 0.48 mi E of Antoine
Measured
0.75 in hail
Reported by
Public
Coordinates
45.830, -88.060

Penny-sized hail was reported near Iron Mountain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466391, 466398, 466412, 466416, 466417, 466418, 466422, 466433, 466437, 466438, 466443, 466446, 466447, 466449, 466450.